Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 13, 2018, 7:37 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 7:37 PM HST (05:37 UTC)
- Expired
- Apr 13, 2018, 10:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 71 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:35 PM HST | FLASH FLOOD | 2 Ese Maunawili, HI | PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE HIGHWAY AND KEOLU DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
521
WGHW50 PHFO 140537
FFWHFO
HIC003-140830-
/O.NEW.PHFO.FF.W.0028.180414T0537Z-180414T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
737 PM HST FRI APR 13 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1030 PM HST
* At 733 PM HST, radar indicated heavy rain near Waimanalo and
Maunawilli. Rain was falling at a rate of 2 to 3 inches inches per
hour. The Makawao stream is rising rapidly. Flash flooding is
ongoing.
* Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, and Waiahole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2139 15772 2133 15770
2131 15765 2128 15768 2131 15780 2157 15801
2161 15790
$$
Morrison1 follow-up statement
295
WGHW70 PHFO 140633
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
833 PM HST FRI APR 13 2018
HIC003-140830-
/O.CON.PHFO.FF.W.0028.000000T0000Z-180414T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
833 PM HST FRI APR 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 826 PM HST...radar indicated heavy rain across the warned area.
Flash flooding is already occurring. Gages on Makawao stream, Manoa
stream, and Pukele stream showed rapid rises in water levels and may
flood properties near those streams.
Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Kahaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2146 15773 2141 15774 2139 15772 2133 15770
2131 15765 2128 15768 2131 15780 2157 15801
2161 15790
$$
MorrisonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 3:46 PM HST, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 13, 3:46 PM HST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 346 PM HST Fri Apr 13 2018 .SYNOPSIS... High pressure passing north of the islands this weekend will increase the trades back to windy levels. An upper level low developing to the west of the islands, and an increase in moisture spreading up the chain from the southeast, will keep the trades quite wet through the weekend, along with the possibility for a few thundershowers. The upper level low will move away early next week, but lingering moisture over the islands will keep the trades somewhat wet. Wind speeds will moderate somewhat after the weekend with a weaker high passing to the north about Tuesday. && .DISCUSSION... The 00z soundings and recent surface observations showed the destabilization now in progress over the islands, with increasing boundary layer moisture pushing in from the southeast, and decreasing mid-level temperatures pushing in from the northwest. The colder air aloft is from an upper trough to our NW, digging W of the islands. All of this spells yet another wet period coming up soon for the main Hawaiian Islands The trough aloft will leave behind a weak low in the middle and upper levels of the atmosphere this weekend to the NW of the islands. The models are quite bullish on instability over the weekend, and we may see what we colloquially refer to as "thundertrades," a rather rare weather pattern here where some of the tradewind showers get tall enough to produce a few rumbles of thunder, along with rather intense (though usually brief) downpours. We have added a slight chance of thunder to most windward and mauka sections starting late tonight and continuing through the weekend. Interior and leeward sections of the Big Island sheltered from the trades should see diurnal circulations allow for mainly afternoon and evening thundershowers as well, as we have seen the past few days. Just like with ordinary trade wind days, the precise timing and locations of the heavier rain...or the lulls in the rain...is difficult to pin down, since the synoptic forcing is rather weak. The low begins to move away on Sunday, and weak ridging will begin to rebuild over the islands. This should hold through the middle of next week. However, lingering moisture will continue to keep trades somewhat wet, although with more subdued rain intensities. The models disagree somewhat about how much moisture will be available for trade wind showers, with the ECMWF trying a little harder to advect drier air back over the islands. There are no strong signals in the model trends right now, though. Although the trades have moderated a bit today, a new, strong high will pass about 1200 miles due N of the main Hawaiian Islands on Sat, which will ramp the trades back up to windy levels over the weekend. This high will continue eastward and weaken into next week. Another weaker high will pass farther to the N of the islands about Monday night or Tuesday, with trades at breezy to locally windy levels. After that, the trades should moderate a bit as a subtropical ridge is left behind N of the islands through the middle of next week. && .AVIATION... With rain falling on the Big Island and expected on Kauai, mountain obscurations possible into tomorrow therefore MVFR conditions for these areas. AIRMET SIERRA is in place as a result. With rain expected for north through east sections tonight and tomorrow, there may be other mountain obscurations there as well. Mostly VFR conditions across Hawaii with the exception of previously mentioned areas in Kauai and the Big Island. MVFR conditions may spread to north through east sections of Oahu tomorrow. NE trade winds through the day into tomorrow. With an increase in the pressure gradient, wind speeds will increase today in most areas. AIRMET TANGO for low level turbulence is in place as a result and should continue into tomorrow. && .MARINE... Trade winds will strengthen through the weekend as a strong high pressure area, currently northwest of the state, moves into position due north of the islands. A Small Craft Advisory (SCA) is currently in effect over the windier areas around the Big Island and Maui as the trades begin to ramp back up. The winds will strengthen further over the weekend with widespread SCA winds across all of the coastal waters, and near-gale force winds in the Alenuihaha Channel and the other windy zones. The northwest swell building tonight will add to wave heights, so the SCA now covers all of the coastal waters for winds, seas, or both through Sunday. A new northwest swell has begun to arrive locally and is expected to build quickly tonight and peak Saturday morning, producing surf well above the High Surf Advisory (HSA) threshold along north and west facing shores tonight through Saturday. Therefore, an HSA is now in effect for most north and west facing shores through Saturday night. The swell will gradually subside through Monday. A small north swell is expected through mid-week with a moderate northwest swell building Thursday night. As trade winds strengthen this weekend, surf along east facing shores is expected to read advisory level as well and an HSA will likely be issued. The elevated east-side surf is expected to persist into the first half of next week. Surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. There is a good chance of thunderstorms over the leeward coastal waters tonight through Sunday, due to the digging upper trough and convergence zones extending downwind from the islands. These storms could produce intense downpours with significant visibility reductions, along with frequent cloud to surface lightning. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Sunday for N facing shores of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island, and for west facing shores of Niihau, Kauai, Oahu, and Molokai. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && R Ballard/Chevalier/TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 80 min |
| Apr 13, 6:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 13, 8:11 PM HST | Special Weather Statement | HFO | Honolulu | 49 min |
| Apr 13, 8:45 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:47 PM HST | Special Marine Warning | HFO | 58 min | |
| Apr 13, 9:38 PM HST | Special Marine Warning | HFO | 27 min | |
| Apr 14, 1:06 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 2:13 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Apr 14, 3:21 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Apr 14, 3:31 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 14, 4:15 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 7:03 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 9:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.